On a planar non-autonomous Schrödinger–Poisson system involving exponential critical growth


In this paper, we investigate the existence of solutions to the planar non-autonomous Schrödinger–Poisson system

$$\begin{aligned} \left\{ \begin{aligned}&-\Delta u+V(|x|)u+\gamma \phi K(|x|)u = \lambda Q(|x|)f(u),\ \&x\in {\mathbb {R}}^{2}, \\&\Delta \phi =K(|x|) u^{2}, \ \&x\in {\mathbb {R}}^{2}, \end{aligned} \right. \end{aligned}$$

where \(\gamma ,\lambda \) are positive parameters, VKQ are continuous potentials, which can be unbounded or vanishing at infinity. By assuming that the nonlinearity f(s) has exponential critical growth, we derive the existence of a ground state solution to the system. A key feature of our approach is a new weighted Trudinger–Moser type inequality proved here.

This is a preview of subscription content, access via your institution.


  1. 1.

    Adimurthi, Sandeep, K.: A singular Moser–Trudinger embedding and its applications. Nonlinear Differ. Equ. Appl. 13, 585–603 (2007)

  2. 2.

    Albuquerque, F.S.B., Ferreira, M.C., Severo, U.B.: Ground state solutions for a nonlocal equation in \({\mathbb{R} }^2\) involving vanishing potentials and exponential critical growth, preprint, (2019). arXiv:org/abs/1911.05707

  3. 3.

    Albuquerque, F.S.B., Alves, C.O., Medeiros, E.S.: Nonlinear Schrödinger equation with unbounded or decaying radial potentials involving exponential critical growth in \({\mathbb{R}}^2\). J. Math. Anal. Appl. 409, 1021–1031 (2014)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Alves, C.O., Figueiredo, G.M.: Existence of positive solution for a planar Schrödinger-Poisson system with exponential growth. J. Math. Phys. 60, 011503 (2019)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Ambrosetti, A., Malchiodi, A., Ruiz, D.: Radial solutions concentrating on spheres of NLS with with vanishing potentials. Proc. R. Soc. Edinb. Sect. A 136, 889–907 (2006)

    Article  Google Scholar 

  6. 6.

    Azzollini, A., Pomponio, A.: Ground state solutions for the nonlinear Schrödinger-Maxwell equations. J. Math. Anal. Appl. 345, 90–108 (2008)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Badiale, M., Zaccagni, F.: Radial nonlinear elliptic problems with singular or vanishing potentials. Adv. Nonlinear Stud. 18, 409–428 (2018)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Badiale, M., Pisani, L., Rolando, S.: Sum of weighted Lebesgue spaces and nonlinear elliptic equations. Nonlinear Differ. Equ. Appl. 18, 369–405 (2011)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Badiale, M., Guida, M., Rolando, S.: Compactness and existence results in weighted Sobolev spaces of radial functions. Part I: compactness. Calc. Var. Partial Differ. Equ. 54, 1061–1090 (2015)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Bartsch, T., Weth, T., Willem, M.: Partial symmetry of least energy nodal solutions to some variational problems. J. Anal. Math. 96, 1–18 (2005)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Benci, V., Fortunato, D.: An eigenvalue problem for the Schrödinger–Maxwell equations. Topol. Methods Nonlinear Anal. 11, 283–293 (1998)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Benci, V., Fortunato, D.: Solitary waves of the nonlinear Klein–Gordon equation coupled with Maxwell equations. Rev. Math. Phys. 14, 409–420 (2002)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Benguria, R., Brezis, H., Lieb, E.H.: The Thomas–Fermi-von Weizsäcker theory of atoms and molecules. Commun. Math. Phys. 79, 167–180 (1981)

    Article  Google Scholar 

  14. 14.

    Bonheure, D., Mercuri, C.: Embedding theorems and existence results for nonlinear Schrödinger–Poisson systems with unbounded and vanishing potentials. J. Differ. Equ. 251, 1056–1085 (2011)

    Article  Google Scholar 

  15. 15.

    Calanchi, M., Terraneo, E.: Non-radial maximizers for functionals with exponential non-linearity in \({\mathbb{R}}^2\). Adv. Nonlinear Stud. 5, 337–350 (2005)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Cao, D.M.: Nontrivial solution of semilinear elliptic equation with critical exponent in \({\mathbb{R}}^2\). Commun. Partial Differ. Equ. 17, 407–435 (1992)

    Article  Google Scholar 

  17. 17.

    Catto, I., Lions, P.: Binding of atoms and stability of molecules in Hartree and Thomas–Fermi type theories. Commun. Partial Differ. Equ. 18, 1149–1159 (1993)

    Article  Google Scholar 

  18. 18.

    Cerami, G., Molle, R.: Positive bound state solutions for some Schrödinger–Poisson systems. Nonlinearity 29(10), 3103–3119 (2016)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Cerami, G., Vaira, G.: Positive solutions for some non-autonomous Schrödinger–Poisson systems. J. Differ. Equ. 248, 521–543 (2010)

    Article  Google Scholar 

  20. 20.

    Cingolani, S., Weth, T.: On the planar Schrödinger–Poisson system. Ann. Inst. H. Poincaré Anal. Non Linéaire 33, 169–197 (2016)

    MathSciNet  Article  Google Scholar 

  21. 21.

    D’Aprile, T., Mugnai, D.: Solitary waves for nonlinear Klein–Gordon–Maxwell and Schrödinger–Maxwell equations. Proc. R. Soc. Edinb. Sect. A 134, 893–906 (2004)

    Article  Google Scholar 

  22. 22.

    D’Aprile, T., Mugnai, D.: Non-existence results for the coupled Klein–Gordon–Maxwell equations. Adv. Nonlinear Stud. 4, 307–322 (2004)

    MathSciNet  Article  Google Scholar 

  23. 23.

    d’Avenia, P.: Non-radially symmetric solutions of nonlinear Schrödinger equation coupled with Maxwell equations. Adv. Nonlinear Stud. 2, 177–192 (2002)

    MathSciNet  Article  Google Scholar 

  24. 24.

    doÓ, J.M., Sani, F., Zhang, J.: Stationary nonlinear Schrödinger equations in \({\mathbb{R}}^2\) with potentials vanishing at infinity. Ann. Mat. Pura Appl. 196, 363–393 (2017)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Figueiredo, G.M., Nunes, F.B.M.: Existence of positive solutions for a class of quasilinear elliptic problems with exponential growth via the Nehari manifold method. Rev. Math. Complut. 32, 1–18 (2019)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Classics in Mathematics, Springer-Verlag, Berlin, 2001. Reprint of the 1998 edition

  27. 27.

    Ianni, I., Vaira, G.: On concentration of positive bound states for the Schrödinger–Poisson problem with potentials. Adv. Nonlinear Stud. 8, 573–595 (2008)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Lieb, E.H.: Existence and uniqueness of the minimizing solution of Choquard’s nonlinear equation. Stud. Appl. Math. 57, 93–105 (1976/1977)

  29. 29.

    Lieb, E.H.: Thomas–Fermi and related theories of atoms and molecules. Rev. Mod. Phys. 53, 263–301 (1981)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Lions, P.L.: Solutions of Hartree–Fock equations for Coulomb systems. Commun. Math. Phys. 109, 33–97 (1984)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Ma, L., Zhao, L.: Classification of positive solitary solutions of the nonlinear Choquard equation. Arch. Ration. Mech. Anal. 195, 455–467 (2010)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Markowich, P., Ringhofer, C., Schmeiser, C.: Semiconductor Equations. Springer, New York (1990)

    Google Scholar 

  33. 33.

    Masaki, S.: Energy solution to a Schrödinger–Poisson system in the two-dimensional whole space. SIAM J. Math. Anal. 43, 2719–2731 (2011)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Moroz, V., Schaftingen, J.V.: Groundstates of nonlinear Choquard equations: existence, qualitative properties and decay asymptotics. J. Funct. Anal. 265, 153–184 (2013)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Moser, J.: A sharp form of an inequality by N. Trudinger. Indiana Univ. Math. J. 20, 1077–1092 (1971)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Palais, R.S.: The principle of symmetric criticality. Commun. Math. Phys. 69, 19–30 (1979)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Ruiz, D.: The Schrödinger–Poisson equation under the effect of a nonlinear local term. J. Funct. Anal. 237, 655–674 (2006)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Strauss, W.A.: Existence of solitary waves in higher dimensions. Commun. Math. Phys. 55, 149–162 (1977)

    MathSciNet  Article  Google Scholar 

  39. 39.

    Stubbe, J.: Bound States of Two-Dimensional Schrödinger-Newton Equations. preprint, (2008). arxiv.org/abs/0807.4059

  40. 40.

    Su, J., Wang, Z.Q., Willem, M.: Nonlinear Schrödinger equations with unbounded and decaying radial potentials. Commun. Contemp. Math. 9, 571–583 (2007)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Su, J., Wang, Z.Q., Willem, M.: Weighted Sobolev embedding with unbounded and decaying radial potentials. J. Differ. Equ. 238, 201–219 (2007)

    MathSciNet  Article  Google Scholar 

  42. 42.

    Trudinger, N.S.: On the embedding into Orlicz spaces and some applications. J. Math. Mech. 17, 473–484 (1967)

    MathSciNet  Google Scholar 

  43. 43.

    Yunyan, Y.: Existence of positive solutions to quasi-linear elliptic equations with exponential growth in the whole Euclidean space. J. Funct. Anal. 262, 1679–1704 (2012)

    MathSciNet  Article  Google Scholar 

Download references


The authors would like to express their sincere gratitude to the anonymous referees for their valuable suggestions and comments which provided insights that helped to improve the paper.

Author information



Corresponding author

Correspondence to G. M. Figueiredo.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

J. L. Carvalho was supported by CAPES/BRAZIL.

G. M. Figueiredo was supported by CNPQ, FAPDF, CAPES/BRAZIL.

E. Medeiros was partially suppoted by Grant 2019/2014 Paraíba State Research Foundation (FAPESQ) and Grant 308900/2019-7 CNPq.

Communicated by P. Rabinowitz.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Albuquerque, F.S., Carvalho, J.L., Figueiredo, G.M. et al. On a planar non-autonomous Schrödinger–Poisson system involving exponential critical growth. Calc. Var. 60, 40 (2021). https://doi.org/10.1007/s00526-020-01902-6

Download citation

Mathematics Subject Classification

  • 35J15
  • 35J25
  • 35J60